Hypoglycaemia: This treatment should be prescribed only if the patient is likely to have a regular food intake (including breakfast). It is important to have a regular carbohydrate intake due to the increased risk of hypoglycaemia if a meal is taken late, if an inadequate amount of food is consumed or if the food is low in carbohydrates. Hypoglycaemia is more likely to occur in low-calorie diets, following prolonged or strenuous exercise, alcohol intake or if a combination of hypoglycaemic agents is being used.
Hypoglycaemia may also occur following the administration of sulphonylureas. Some cases may be severe and prolonged. Hospitalization may be necessary and glucose administration may need to be continued for several days.
Careful selection of patients, of the dose used, and clear patient directions are necessary to reduce the risk of hypoglycaemic episodes.
Factors which increase the risk of hypoglycaemia: patient refuses or (particularly in elderly subjects) is unable to cooperate; malnutrition, irregular mealtimes, skipping meals, periods of fasting or dietary changes; imbalance between physical exercise and carbohydrate intake; renal insufficiency; severe hepatic insufficiency; overdosage of Plecaz MR; certain endocrine disorders eg, thyroid disorders, hypopituitarism and adrenal insufficiency; concomitant administration of certain other medicinal products.
Patient information: The risk of hypoglycaemia, together with its symptoms, treatment and conditions that predispose to its development should be explained to the patient and to family members. The patient should be informed of the importance of following dietary advice, of taking regular exercise and of regular monitoring of blood glucose levels.
Poor blood glucose control: Blood glucose control in a patient receiving antidiabetic treatment may be affected by any of the following: St. John's Wort (Hypericum perforatum) preparations, fever, trauma, infection or surgical intervention. In some cases, it may be necessary to administer insulin.
The hypoglycaemic efficacy of any oral antidiabetic agent, including gliclazide, is attenuated over time in many patients.
This may be due to progression in the severity of diabetes or to a reduced response to treatment. This phenomenon is known as secondary failure, which is distinct from primary failure, when an active substance is ineffective as first-line treatment. Adequate dose adjustment and dietary compliance should be considered before classifying the patient as secondary failure.
Dysglycaemia: Disturbances in blood glucose, including hypoglycaemia and hyperglycaemia have been reported, in diabetic patients receiving concomitant treatment with fluoroquinolones, especially in elderly patients. Indeed, careful monitoring of blood glucose is recommended in all patients receiving at the same time this medicine and a fluoroquinolone.
Laboratory tests: Measurement of glycated haemoglobin levels (or fasting venous plasma glucose) is recommended in assessing blood glucose control. Blood glucose self-monitoring may also be useful. Treatment of patients with glucose-6-phosphate (G6PD)-deficiency with sulfonylurea agents can lead to haemolytic anaemia. Since gliclazide belongs to the chemical class of sulfonylurea drugs, caution should be used in patients with G6PD-deficiency and a non-sulfonylurea alternative should be considered.
Porphyric patients: Cases of acute porphyria have been described with some other sulfonylurea drugs, in patients who have porphyria.
Excipients: Patients with rare hereditary problems of galactose intolerance, total lactase deficiency or glucose-galactose malabsorption should not take this medicine.
Effects on Ability to Drive and Use Machines: Plecaz MR has no known influence on the ability to drive and use machines. However, patients should be made aware of the symptoms of hypoglycaemia and should be careful if driving or operating machinery, especially at the beginning of treatment.
Renal and Hepatic insufficiency: The pharmacokinetics and/or pharmacodynamics of gliclazide may be altered in patients with hepatic insufficiency or severe renal failure. A hypoglycaemic episode occurring in these patients may be prolonged, so that appropriate management should be initiated.